Louisiana, 2009

Flash Flooding and Damaging Wind in Louisiana, December 8, 2009

December 8, 2009 · NWS LIX · 5 events in 5 counties and zones

An area of rain and thunderstorms moved across extreme southeast Louisiana from near Assumption Parish to Lake Pontchartrain and the New Orleans area. Heavy rainfall of 3 to 8 inches fell during the overnight and morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$591,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An area of rain and thunderstorms moved across extreme southeast Louisiana from near Assumption Parish to Lake Pontchartrain and the New Orleans area. Heavy rainfall of 3 to 8 inches fell during the overnight and morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Dec 7, 11:54 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Dec 7, 11:54 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1154 PM CST MON DEC 7 2009

.AVIATION...
A LARGE CLUSTER OF LIGHT TO MODERATE RAIN WILL CONTINUE TO
IMPACT SOUTHEAST LA AND EVENTUALLY COASTAL MS. A FEW THUNDERSTORMS
HAVE BEEN MOVING FROM SW TO NE JUST NORTH OF KPTN. ATTM...IT
DOESN/T APPEAR THAT ANY SITES WILL BE IMPACTED BY THE TSRA. BTR
MAY SEE VCTS BUT THAT SHOULD BE IT. VAD PROFILE SHOWS QUITE STRONG
WINDS JUST OFF THE SFC...30+KTS...BUT A RATHER GRADUAL TURNING OF
THE WINDS. SHOWERS SHOULD CONTINUE MUCH OF THE NIGHT. WINDS WILL
INCREASE SUBSTANTIALLY TUESDAY AFTER DAYBREAK WITH 15 TO 25 KTS
ACROSS THE AREA FROM A SOUTH TO SOUTHEAST WIND. STRONG
THUNDERSTORMS WILL BE POSSIBLE FROM LATE MORNING AND INTO THE
AFTN. CONDITIONS WILL IMPROVE LATE IN THE PERIOD BUT SHOULD STILL
HAVE REDUCED VIS AND CIGS IN THE MVFR CAT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  57  74  55  64 /  60  90  60  10
BTR  61  75  56  65 /  80  90  60  10
MSY  63  76  63  70 /  60  90  80  10
GPT  60  70  62  69 /  40  80  80  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 3 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...AND COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 3 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF THE
     MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM...AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     SMALL CRAFT ADVISORY FROM 8 AM TUESDAY TO 6 AM WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO THE
     SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...AND COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM.

&&
Hazardous weather outlook, Dec 7, 7:57 PM CST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
757 PM CST MON DEC 7 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-081200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
757 PM CST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE MAINLY NEAR THE COAST AND
ACROSS THE COASTAL WATERS WEST OF THE MISSISSIPPI RIVER. THE
PRIMARY THREAT WILL BE OCCASIONAL LIGHTNING...WIND GUSTS 30 MPH
AND BRIEF HEAVY RAINFALL. THUNDERSTORMS MAY INCREASE IN COVERAGE
FARTHER INLAND TOWARDS DAYBREAK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE ENTIRE OUTLOOK
AREA TUESDAY AND TUESDAY NIGHT. THE MAIN CONCERN FROM SEVERE
WEATHER WILL BE DAMAGING STRAIGHT LINE WINDS AND POSSIBLE TORNADOES.

A DEEP SURFACE LOW IS EXPECTED TO MOVE INTO THE MID MISSISSIPPI
VALLEY AND BRING A COLD FRONT THROUGH THE REGION TUESDAY NIGHT.
AHEAD OF THE COLD FRONT ABUNDANT MOISTURE AND STRONG WINDS WILL BE
IN PLACE. WITH MARGINAL INSTABILITY IN PLACE...A STRONG
DISTURBANCE MOVING THROUGH THE CENTRAL PLAINS SHOULD HELP DEVELOP
THUNDERSTORMS DURING THE DAY WITH A FEW BECOMING STRONG TO SEVERE.
WITH THE AMOUNT OF SHEAR EXPECTED ANY DEEP THUNDERSTORM WILL HAVE
THE CAPABILITY OF PRODUCING BOWING STRUCTURES AND/OR BECOMING A
SUPERCELL. THIS WILL PRIMARILY BRING A RISK OF DAMAGING WINDS AND
EVEN A OR TORNADO OR TWO. THE SEVERE RISK WILL END OVERNIGHT
TUESDAY AFTER THE PASSAGE OF THE COLD FRONT.

SMALL CRAFT ADVISORIES ARE LIKELY ONCE AGAIN TUESDAY THROUGH
WEDNESDAY. SOUTHERLY WINDS WILL INCREASE TO AROUND 25 KNOTS
TUESDAY AHEAD OF AN APPROACHING COLD FRONT. AFTER THE COLD FRONT
PASSES WINDS WILL REMAIN STRONG FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER MAY BE
NEEDED TUESDAY AND TUESDAY NIGHT...DECEMBER 8TH.

In the hours before

Special weather statement, Dec 8, 12:54 AM CST, 51 minutes before
LAZ057>060-080745-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1254 AM CST TUE DEC 8 2009

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING ST. JOHN THE
BAPTIST PARISH...ST. CHARLES PARISH...ST. JAMES PARISH...LAFOURCHE
PARISH...

AT 1253 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 17 MILES NORTH OF LAPLACE TO
THIBODAUX...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
NORCO...HAHNVILLE...NEW SARPY...DESTREHAN...BOUTTE AND DES ALLEMANDS

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
December 8, 1:45 AM CST
Where
Jefferson County, 1 mi E of Kenner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
29.980, -90.213

Thunderstorm winds damaged a few roofs, fence and several small trees.

Flash Flood, Assumption

When
December 8, 2:30 AM CST to 8:00 AM CST
Where
Assumption County, 1 mi N of Belle Rose to Paincourtville
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
30.064, -91.050

Heavy rainfall during the early morning hours overwhelmed local drainage with numerous houses and business reported flooded. 275 hours and 5 business were flooded with 50 of those houses reporting majore flooding. Hardest hit communities were Belle Rose, Paincourtville, and Pierre Part. 7.61 inches of rain was recorded at the emergency operations center in Napoleonville.

Flash Flood, St. John the Baptist

When
December 8, 3:00 AM CST to 8:00 AM CST
Where
St. John the Baptist County, 3 mi NW of Garyville to 2 mi SSW of Garyville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
30.081, -90.656

Heavy rainfall estimated between 4 to 7 inches during the morning hours caused widespread street flooding and water entering some homes. Between 15 and 20 houses had minor flooding.

Flash Flood, St. James

When
December 8, 3:00 AM CST to 8:00 AM CST
Where
St. James County, 4 mi N of Union to 5 mi S of Union
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
30.138, -90.900

Heavy rainfall of 4 to 7 inches overwhelmed local drainage and resulted in widespread street flooding and water entering buildings in the parish. A NWS cooperative ovserver reported 6.61 inches of rain.

Heavy Rain, St. Tammany

When
December 8, 4:00 AM CST to 10:00 AM CST
Where
St. Tammany County, Slidell
Reported by
Emergency Manager
Coordinates
30.270, -89.780

Widespread street flooding occurred as a result of heavy rainfall. Nearly 7 inches of rainfall occurred in Slidell.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 209073, 209078, 209079, 209080, 209081.